Can Lithium cause Akathisia and Muscle Twitching?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can Lithium cause Akathisia and Muscle Twitching?

Thanks for all the information you have on the net.  It's a great help.

I was diagnosed bipolar 2 in 1994 in college after being wired beyond belief on antidepressants.  I took lithium from 1994- 001 at 1500 mg.  I did very well with it as monotherapy and lived a great, healthy life with almost no side effects.

Then, in 2001, I got silent thyroiditis and have never returned to stability - particularly with anxiety which seems to frequently drive my being depressed.  In summer of 2002, I tried Wellbutrin.  It made the horrible insomnia that I was having worse and I started to have these muscle twitches all over my body.  At one point, my wife counted the rate of my twitches at over 60 per minute.  I quickly got off Wellbutrin - those symptoms have improved, but the insomnia and twitching to a lesser degree (but still regular) have continued since.  I then took Depakote (I decreased the Lithium from 1500 to 1200 and am still on that amount) for 2 years.  I could sleep (only b/c of Depakote's effects) but still had mind- umbing, constant agitation even with all those drugs in me to knock it down.  Unlike earlier in my healthier days, I NEVER got tired during the day - at all.  I felt like my RPM was always revved up too high.

I tried Lamictal with the Lithium this winter.  It made me even more agitated and unstable.  Then, in the periods lately while only on 1200 mg Lithium, I had some more stable weeks but could not sleep at all without Klonopin and was still wired  (although less than with other drugs added).  If I took the amount of Klonopin I needed to stifle the anxiety, I'd get depressed at low doses (.75 mg).  I felt like couldn't find a balance and that the anxiety was not sustainable.  So, we've  tried Abilify and Seroquel in the last month.  IMMEDIATELY with both (even Seroquel), the agitation, motor running, wired in the brain feeling has gotten much worse, not better.  And, the twitching/muscle jerks, which have continued to some degree for 3 years, have gotten much worse.  When still on only 25 mg. Seroquel, I called the Dr. yesterday and she prescribed 1 mg. of Cogentin b/c she says I have akisthesia.  I haven't felt much of a difference yet.  My head is exploding - I'm thinking I'm   going to have to stop the Seroquel after just 10 days unless there's sudden improvement.

I'm wondering if Lithium could have been causing akisthesia the whole time and that might have been the culprit here since all the drugs just seem to make the anxiety/agitation/wired feeling worse.  Have you ever seen that?  In 2002, my Li levels were 1.2/1.3 when the twitching/anxiety got really bad and they're in the .8 range on the 1200 mg. now.

Thanks for your help,
H.


Dear H' -- 
Hmm, very tricky. As you have already analyzed, there seem to be many factors which can affect this muscle thing. Reasonable question you're asking.  There is at least one case report of lithium-associated akathisia, along with some other weird muscle reaction stuff. I haven't dug it up (it's a letter, not online) to see if there were many other potential factors involved in that case, which you'd want to know (
Muthane).

As a friend says, medications are guilty until proven innocent, so in theory you do indeed have to question lithium as the basis of this and consider a very careful tapering off, substituting alternatives if necessary as you go down, to see what happens in a no-lithium environment. Of course you'd do this only in discussion with your doctor and with her full approval and guidance. Of course.  Remember that lowering lithium appears to be a potentially destabilizing event if done too quickly. No one knows what "too quickly" is so we compensate by going very slowly when possible, e.g. something like 150 mg steps down every two weeks or slower is my usual approach. 

As you've probably learned, movement problems induced by medications include akathisia, and also tardive dyskinesia. Though related they are separate animals. There is also a "tardive akathisia" (e.g. see a neurologist's review ). So we could wonder whether some agent in the past might be the culprit, having triggered some sensitivity that now can be exacerbated by all sorts of things, including even Seroquel (I have had one patient who got some sort of akathisia-like response to Seroquel and had to stop; don't stop without talking with your doc', though...). This would include antidepressants (here's an article on antidepressant induced movement problems, including not just akathisia but also more lasting "tardive"-type syndromes) as well as the more common movement-problem-inducers such as antipsychotics. 

But as for lithium, which is the focus of your question, I've definitely seen twitching kinds of reactions to too high a blood level.  I think most clinicians would regard this as part of the beginning of a complex of symptoms we generally refer to as "lithium toxicity". I've seen this as low as 1.0, though only once; and several times at 1.2-1.3.  But I mention this because it is also generally thought that once a person has had lithium toxicity (e.g. a blood level of 2.0 or higher, really clear toxicity) that they may be more susceptible to lithium-induced problems. I've even heard the recommendation that people move on to some other mood stabilizer after they've had an episode of lithium toxicity, the implication being that any lithium around might not be a good idea after such an event.  To my knowledge this is not a standard recommendation, however.  But, if there was some wisdom in it, we might postulate that getting to 1.2 or 1.3 is perhaps a bit too high for you, gets you too close to more severe problems, and that having been there for a while you're now susceptible in a similar way at lower blood levels. All that is speculation, and none of it intended to imply that there was any mistake made in getting you to or keeping you at 1.2-1.3 in the past. That is a standard procedure, especially in Europe.  It does provide an additional rationale, beyond "guilty until proven innocent", for trying a very cautious taper of lithium.  

I'd guess that the reason you haven't tried that before is out of concern for return of severe symptoms which the lithium might to some degree be controlling. That's the obvious risk in this strategy all right, and merits considerable discussion with your doc' (e.g. what are you going to use to address symptoms which might emerge during this taper) before proceeding.  Good luck with all this. 

Dr. Phelps



Published October, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?